The power of Letrozole-some good news.

Hello ladies-it has been months since I’ve posted, probably because I know where I stand and am not having to make any decisions at the moment (I arrived on this forum last August after my Grade 2 diagnosis) not knowing anything about anything. But now that I am much more informed, I’ve weened myself away from the forum only to be able to have a break from “thinking” about my breast cancer on a daily basis and live my life, etc.

 

However, I wanted to share some good news with you. I have been on Letrozole since October, and whilst I was supposed to have a mastectomy last November (that was the plan)-I decided to defer surgery and give Letrozole a chance to shrink my cancer. I had read about another woman’s experience on Letrozole-she was on it for 15 months and her cancer shrunk by 50%. 

 

I’ve just had my 2nd MRI (post Letrozole) & my cancer continues to shrink (it is less enhanced on MRI)-my surgeon is very happy with how I am responding & is happy for me to continue on Letrozole to see how much further is shrinks. At the point I stop responding to it, she will then opt for a lumectomy (if that’s what I want) and if she gets clear margins, great, and if not, then it’s onto a mastectomy, but at least she sees there is a point in going for lumpectomy first (if I do want to keep my breast)-which I do.

 

I am sharing this with you because despite all of the side effects that many women experience-Letrozole does do it’s job (in shrinking estrogen positive cancer) & it’s a matter of considering both the pros and cons of the drug.

 

And re-the “brand” debate…I have been on more than one brand, and frankly, don’t notice a difference. 

 

It’s really important to exercise, to stretch, and to eat well-to help the drug to help *you*. My diet has become so healthy since January-I have cut out all sugar from my diet, except for the very rare glass of wine (I’ve had no more than 8 drinks since January). Sugar feeds breast cancer. I eat a lot of nuts, seeds (linseed, flax seed, pomegranate seeds) and I am sure all this is helping the drug along:). 

 

If Letrozole allows me the choice between a lumpectomy and mastectomy then I am more than happy to tolerate the side effects for as long as necessary. Maybe I’ve just been lucky but I don’t feel too bad on it. Then again, I forget what “normal” feels like anyways! 

xxxx 

 

10 Likes

That is strange. I had to have chemotherapy to shrink my tumor and post surgery will have to take Letrozole for 5 years.

1 Like

Hello Maria, 

That is bleeding brilliant that the cancer has responded so well to pre-surgery Letro.  I hope it continues to shrink and you are able to have your desired treatment of lumpectomy.  Well done you as well for sticking with it as it can be time intensive.

You sound so positive and I totally agree with the healthy eating and drinking route.  However, I think it an oversimplification to say sugar feeds cancer. Food gets broken down into sugars anyway. Not saying you should agree as we are all entitled to our own opinions. I have attached a link which I think explains why I think it an oversimplification. 

Anyway, just wanted to wish you all the best. 

scienceblog.cancerresearchuk.org/2014/03/24/dont-believe-the-hype-10-persistent-cancer-myths-debunked/#sweet-tooth

Regards,

Chick ? x

7 Likes

Thank you for your positive post about Letrozole. I got my prescription 2 days ago but have been reluctant to get to the chemist before reading up on the side effects. So I chose your post first. Of course I’ll take it. For me it’s a preventative now that I’ve had the all clear from the SNB. The prospect of a repeat of that nightmare means I’ll tolerate the side effects as you said. I agree with Chick1 about sugar. This is dubunked in Dr Liz O’Riordan’s co-authored book The Complete Guide to Breast Cancer. I don’t want to take too much that’s sweet out of life if I don’t have to. For me, however, sugar gives me headaches which is possibly the oestrogen depletion so it’s a different reason not to have too much. Hey ho. I’ll stop waffling. xx

3 Likes

Have just been reading about side effects too. Did you have any?

Chick-I’m so sorry for such a late reply-I don’t check the forum and I turned notifications off. Thank you for this. So, 5 years on and I am now off Letrozole and cancer-free. I just had my annual mammogram (awaiting results) and I never get to compliant that I think it won’t come back, but I take each day one at a time and will deal with whatever life throws me at the time.

Wishing you all good health…
xxx

4 Likes

Hi Tiggles, I’m so sorry for such a late reply. I hope you are coping well on Letrozole?
I’ll try and check in more often…wishing you good health and a good weekend ahead.
xx

1 Like

Absolytelyannie-I’m so sorry-I can see there were many replies I did not reply to back in 2019! I hope you are now all done with treatment and are well? I just wanted to say, in response to your message-because all of our cancers are different, and we are of different ages (post versus pre menopause, etc)…yes…some people will need chemo in order to shrink their cancer first. My genetic testing and other “data” re-type of cancer, said that I was not in need of chemo, i.e., I would have been “over treated” had they given me chemo. We don’t all need chemo, but many do. It’s important to listen to our BC teams and not think "because she had “X” I should be having “X” too). But that said, it’s also important to ask your team as many Q’s as you want (I’m saying this for the benefit of more newly diagnosed women/men) and let them know that you know of others who had “X”-why aren’t you offering me “X” too-and they’ll explain all to you. We have a right to ask as many Q’s as we want and need to in order to understand why we are receiving the treatment we are.
xxxx

Hi

I am not sure this is the right place to post my question but I don’t seem to be able to work out how to start a new thread. I hope someone sees this and can help.

I was diagnosed at the end of last year with invasive lobular breast cancer. I am ER + and HER2+.

I had surgery in January, 12 weeks Paclitaxel from mid February followed by radiotherapy in June. I am having Herceptin injections every 3 weeks until next February.

Prior to surgery I was prescribed Letrozole which I took until surgery and was then to,d to stop until after the radiotherapy treatment. My original prescriptions were dispensed and were Glenmark brand which I tolerated really well with no side effects at all.

However, the last 3 months I have been given different brands despite my GP requesting Glenmark. The pharmacy don’t seem to care and refuse to specifically order it for me.

I have stiff joint, aching muscles, hot flushes and diarrhoea with the brands I have had to try, being Cipla and Accord and an upset tummy with Amorax.

Has anyone found a decent alternative to Glenmark so that I can at least ask the pharmacy to try to obtain more than one brand? I have coped very well with all the awful treatment but the thought of this monthly lottery for 5 years is really getting me down. And yes, I will be nominating a different pharmacy for my prescriptions in future.

Thank you

Hi @lori3

I to have had multiple brands, some are more tolerable than others. Amarox was the worst. Side-effects were dreadful. Nausea and vomiting, blurred vision, sense of imbalance and a feeling of discombobulation. Thankfully had an oncology review that week.. Like you cannot get my preferred brand so find myself phoning the pharmacies within 5 miles to track down my preferred brand. Once my husband located a total of 5 boxes and the GP kindly agreed enough prescriptions to get the lot. The search begins again this week.

I was HER2 positive too. Ours is a long treatment path. Have you joined the HER2+ and need some buddies thread? X

Morning and thank you for your reply. Apparently the ingredients for Amarox are supposed to be the same as Glenmark but if that is the case I am confused as to why the Amarox has upset my stomach.

I am a week into Accord this time and my tummy is upset, really aching everywhere and so ridiculously tired and hot flushes all the time. It makes you want to stop taking the tablets altogether.

Has anyone found a good substitute for Glenmark?

I had some side effects initially with the Herceptin injections but that seems to have settled down so I am just counting down to the end of that treatment.

Thanks